Utah, 2010

Avalanche in Utah, November 26, 2010

November 26, 2010 · NWS SLC · 1 event in 1 county or zone

An experienced snowmobiler got caught in an avalanche in Utah's Uinta Mountains. He was buried by the snow and died at the scene.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An experienced snowmobiler got caught in an avalanche in Utah's Uinta Mountains. He was buried by the snow and died at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 26, 10:08 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 26, 10:08 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1008 AM MST FRI NOV 26 2010

.SYNOPSIS..A COLD ARCTIC AIRMASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH SATURDAY. A PACIFIC STORM SYSTEM WILL CROSS THE
REGION SUNDAY BRINGING WIDESPREAD PRECIPITATION.

&&

.DISCUSSION...LOW AMPLITUDE MID LEVEL RIDGE EXTENDS ACROSS MUCH OF
THE INTERMOUNTAIN WEST THIS MORNING. WARMING ALOFT PER 12Z
REGIONAL SOUNDINGS ASSOCIATED WITH THIS RIDGE HAS EFFECTIVELY
TRAPPED COLD AIRMASS WITHIN MOST VALLEY LOCATIONS. ANTICIPATE A
SMALL WARM-UP TODAY ACROSS MOST VALLEYS WHILE HIGHER ELEVATIONS
WILL REALIZE A MORE SUBSTANTIAL WARMING TREND FROM 24 HOURS AGO.

UPPER TROUGH OVER THE GULF OF AK IS FORECAST TO SPREAD INLAND
ACROSS THE GREAT BASIN SATURDAY THROUGH SUNDAY. ASSOCIATED SURFACE
FRONT LOOKS TO REACH THE WASATCH FRONT LATE SATURDAY NIGHT...WITH
MAJORITY OF PRECIPITATION COMING WITH 700MB TROUGH PASSAGE SUNDAY
MORNING. MODELS HAVE REMAINED IN GENERAL AGREEMENT WITH THIS
SCENARIO OVER THE PAST SEVERAL DAYS...WITH BEST JET SUPPORT AND
UPPER DYNAMICS PASSING THROUGH AZ/FAR SOUTHERN UT LATE SATURDAY
NIGHT/EARLY SUNDAY. FAVORABLE OROGRAPHIC SETUP SUNDAY WITHIN MOIST
AND UNSTABLE POST-FRONTAL NORTHWEST FLOW ALONG THE WASATCH
RANGE SOUTH ALONG THE I-15 CORRIDOR. WILL CONSIDER WINTER STORM
WATCH FOR THE HIGHER TERRAIN ONCE THE ENTIRE 12Z MODEL SUITE IS IN.
OTHER CONCERN DURING THIS EVENT WILL BE IMPACT ON TRAVEL ON TAIL
END OF HOLIDAY WEEKEND.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL SWITCH TO THE
NORTHWEST BETWEEN 19Z AND 21Z...BUT SPEEDS WILL CONTINUE TO BE VERY
LIGHT THROUGH 01Z SATURDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 26, 5:53 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MST FRI NOV 26 2010

UTZ001>016-019>021-517-518-WYZ021-271400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MST FRI NOV 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VALLEY TEMPERATURES WILL REMAIN BELOW FREEZING ONCE AGAIN TODAY IN
MOST LOCALS. TEMPERATURES ACROSS THE MOUNTAINS WILL RISE
SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT PACIFIC SYSTEM TO IMPACT THE REGION WILL ARRIVE
EARLY SUNDAY MORNING...AND LINGER INTO MONDAY. THOSE
PLANNING TRAVEL ON SUNDAY SHOULD PREPARE FOR MORE SNOW ACROSS AT
LEAST THE WESTERN HALF OF THE STATE...WITH TRAVEL POTENTIALLY
IMPACTED ON AREA ROADWAYS.

HIGH PRESSURE WILL RETURN FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Western Uinta Mountains

When
November 26, 2:30 PM MST
Where
Western Uinta Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official

Two experienced snowmobilers from Evanston, Wyoming were riding in the Humpy Creek drainage in the western Uinta Mountains. Since they did not plan to ride on steep terrain, they left their avalanche beacons and shovels in their vehicles. One rider, a 54 year old man, apparently decided to at least partially ascend a popular snowmobile slope called Cherry Hill, where he triggered an avalanche and was buried. By the time his friend was able to get help, he had been buried under two feet of snow for more than half an hour, and he died at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Western Uinta Mountains2010-11-2654MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267276.